Jump to content
CrazyBoards.org

Trouble with increasing Wellbutrin XL


Recommended Posts

Hi Everyone,

I have been on Wellbutrin XL for about 5 weeks now. I was taking it as an add-on to Paxil because it has basically stopped working-- I might be taken off of it next time I see my pdoc. Anyway, my issue is with Wellbutrin XL. I went to my GP and told him that I was sleeping up to 14-16 hours a day sometimes and I have been very depressed lately and most of the time, I don't know why. He asked me if I was on the 300mg dose and I said, no, just the 150mg and he told me that it was a starter dose but the target dose is 300mg. And now i'm king of pissed off with my pdoc because he had me at this starter dose for so long and I don't see him until the end of October? WTF??? So my GP prescribed me 300mg dose and I've been feeling really nauseous and I have been having flu-like symptoms. I have heat intolerance and it's been esp. hot and humid so I thought it was that. But the next day was cooler and I still felt those symptoms. Should I take 1-150mg tablet and split one in half and then the next day take the full dose of 300mg or should I take the 300mg from now on. Also, has anyone else had a really hard time going from 150mg to 300mg on Wellbutrin XL? Has anyone noticed a big improvement for energy and motivation on the 300mg pill?

Link to comment
Share on other sites

I don't think you can split the XL pills safely, at least that's what my pharmacist told me when she gave them to me the first time.

For me going up from 150mg to 300mg was no problem. It increased my energy by quite a bit, probably a bit too much actually. I haven't had any side effects other than that except some minor weight loss and insomnia.

Link to comment
Share on other sites

You should go back to the dose your pdoc put you on. Your Gdoc is in absolutely no way qualified to make decisions about your psychiatric treatment. He's way out of line, I'm actually shocked.

 

It is true that 150 is a starter dose, but some people respond at that level. Like most anti-depressants, you really have to give it two months to decide what your next step should be. Go back to 150, and if you are really falling apart, call the covering pdoc.

 

I cannot believe your Gdoc did that. I'd find a new Gdoc, myself.

Link to comment
Share on other sites

There is NO WAY I am going back to 150mg. I'm tired of this f-ing depression and my GP was right. You have a right to your opinion, crtclms, but I totally disagree with it. I've known my GP way longer than my pdoc and my GP knows what he is talking about. I've waited the 4-6 week period where I see if a pill works at this dose and he knew that the target dose was 300mg. By the way, I don't believe ANY doctor is God and I know what is right for my body. I'm not going to wait until the end of October to see my pdoc and do what my GP already said was the right thing to do.

Go back to 150, and if you are really falling apart, call the covering pdoc.

Why should I have to be at the point of "falling apart" to make a well-informed decision?? I have been on psych. drugs for my entire adult life and by now, I know a LITTLE bit about them. It just pisses me off when people treat doctors like gods and won't do anything without their blessed advice. Fuck that, I have known doctors who have actually been WRONG before (shocker!!!) and I have a background in psychology. I'm not going to suffer from depression any longer BECAUSE IT'S HELL!!! crtclms, do you have Major Depressive Disorder--NO, YOU DON'T, so you don't know what it's like to be depressed and flat ALL THE TIME. I DO. I'm sorry I got angry.

Link to comment
Share on other sites

PoorPebbles, crtclms was giving you her opinion based on her many years of treatment and her knowledge of doctors and psych meds.

 

As a general rule, she is correct:  GPs do not know as much about psych meds as pdocs do.  Here is where it's important to be an informed patient.  When your pdoc put you on the 150mg dose, did you ask him if that was a starter dose?  Did you ask how long you would be on it until you moved up to the normal 300 mg?  He may have intended to move you up to the larger dose slowly because you are on several other meds.

 

It's very frustrating to be in the Black Pit, and I understand that.  However, you did ask for opinions and suggestions, and crtclms tried to be helpful.

 

The others are right about not splitting the meds---you can't split an Extended Release pill like Wellbutrin XL.  You might also want to talk to your pdoc about trying Wellbutrin SR, which works better for some people than the XL.

 

I had no problem going from 150 to 300 when I did it 7 or 8 years ago, and the stuff has worked for me ever since.  However, we are all very different, and as I stated earlier, you are on a lot of other medications.  That could have some sort of effect on how quickly and how well the WB works.  It could also account for the nausea.  I hope you are taking all the meds with food---taking them on an empty stomach can also cause nausea.

 

I wish you all the best.

 

olga

Link to comment
Share on other sites

PoorPebbles, I have actually had multiple year long depressive episodes. There are two poles to Bipolar illness, hence the "bi." And I don't even get euphoric manias, mine are like depression on steroids, poor me.

 

I don't think Drs. are gods, I was raised by one. But you seem to think your gdoc is pretty god-like. If you are unhappy with your meds, call your pdoc. If you do not trust your pdoc, find a new pdoc. Screwing around with meds is a good way to make sure they don't work properly. Which you should know by now, given that you have taken crazymeds your entire adult life.

Link to comment
Share on other sites

  • 3 weeks later...

I don't want to say this and start and bad feelings but I use my gdoc for prescribing everything I take.  Its the fact that my doc knows eveything I take and my medical history going way back that I feel better that way.  I did try a PDoc but I picked a real zero and was happy to go back to my GDoc.   Sure some GDocs aren't going to know a lot about mental health meds but if your lucky you may find one that can do this well.    Good luck   Hang in there!

Link to comment
Share on other sites

wellbutrtion has never been a problem for me  personally, and i went from 150 to 300 with no complications: reason why you don't feel the "energy" other people do? because everyone is different and responds to different medications in different ways..the way you feel on wellbutrtion was the excat way I felt on zoloft..it so did not work for me..i slept for 18 hours in a row on that stuff and only woke up b/c someone woke me up...but don't feel bad if wellbutrtion doesn't work for you, something else will.

Link to comment
Share on other sites

First: I agree completely with crtclms, having two docs controlling your psych meds is a recipe for disaster. I know that when I'm deep in the pit, my memory is for shit. The odds that I'll forget to tell both docs the same info is very high. Plus, as much as your gdoc may seem to know about psych meds, he's not specifically trained in that course of medicine. He's a gdoc! His job is to oversee your general wellness and refer you to a specialist (like a psychiatrist) if an issue beyond his scope and training comes up. I'm sure he doesn't get all the psych med journals and reports as your pdoc likely does. Definitely call your pdoc immediately and ask about the dosage change.

 

As for Wellbutrin XL, the only effect (side or otherwise) I noticed on the 150 mg dose was near constant nausea. My pdoc-in-training (I used to go to outpatient at a teaching hospital) told me it couldn't be a side effect because it wasn't listed.  :rolleyes: So we pretended I had nausea for other reasons, maybe the moon or tides, I don't remember. Anyway, when I bumped up to the 300 mg dose (also my target dose), all hell broke loose. I could hardly sleep, would spend 30++ hours awake then sleep for 2-3 hours, rinse, repeat. I had grandiose ideas and I felt invincible. It was some crazy ass shit, I'll tell you. Turns out I have a "sensitivity" to Wellbutrin and experienced a medically induced mania. The experience of the mania wasn't terrible - it was actually stimulating and pleasant for the most part - but oh my god, the recovery from the lack of sleep for 2 weeks just about killed me. It was unbelievable. Needless to say, Wellbutrin has been red-lined in my chart. heh. No more for me!

Link to comment
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

 Share

×
×
  • Create New...